Journal Browser Advanced Search Help
Journal Browser Advanced search HELP
J Korean Neurol Assoc. 2005 Dec;23(6):758-764. Korean. Original Article.
Kim SH , Lee HW , Lee JH , Kim YJ , Choi KG , Jeong HW , Kang ES .
Department of Neurology, College of Medicine, Ewha Womans University and Ewha Medical Research Institute, Seoul, Korea. leeh@ewha.ac.kr
Department of Obstetrics and Gynecology, College of Medicine, Ewha Womans University and Ewha Medical Research Institute, Seoul, Korea.
Department of Laboratory Medicine, College of Medicine, Ewha Womans University and Ewha Medical Research Institute, Seoul, Korea.
Abstract

BACKGROUND: The adverse effects of antiepileptic drugs (AEDs) on bone metabolism have been reported in epilepsy patients, however the underlying mechanisms have yet to be completely understood. The purpose of this study was to determine whether or not there is an abnormality in bone mineral density (BMD) in epilepsy patients with long-term AED treatment, and also to investigate the underlying mechanisms related to those abnormalities. METHODS: BMD was measured by densitometer using dual-energy X-ray absorptionmetry (Lunar PIXI) at the right calcaneus in both patients who had already taken AEDs longer than 6 months, and in patients with newly diagnosed epilepsy. A total of 80 patients (45 women and 35 men) were recruited for the former group, and 29 (11 women and 18 men) for the latter group. In the latter group, BMD and markers for bone metabolism were measured before and after 6 months of AED treatment including serum parathyroid hormone (PTH), total and ionized calcium, osteocalcin, 25-(OH) vitamin D, and urine pyrilinks. RESULTS: BMD decreased in epileptic women compared to the control group (p=0.021). Decreased BMD was most prominent in patients with phenytoin or phenobarbital. Osteocalcin and PTH levels increased after 6 months of AED therapy (p=0.002 and p<0.0001, respectively). CONCLUSIONS: BMD decreased in patients with epilepsy, especially in women even in premenopausal age, in those who are taking phenytoin or phenobarbital. AEDs increase bone turnover, which may relate to these alterations in bone mass and bone metabolism.

Copyright © 2019. Korean Association of Medical Journal Editors.